Hail, New Hanover
- When
- May 19, 2:43 PM EST to 2:44 PM EST
- Where
- New Hanover County, 1.34 mi WNW of Masonboro
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 34.190, -77.870
Penny size hail was reported.
As a stalled frontal boundary interacted with a seabreeze boundary, clusters of showers and thunderstorms developed across southeast North Carolina during peak heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
As a stalled frontal boundary interacted with a seabreeze boundary, clusters of showers and thunderstorms developed across southeast North Carolina during peak heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 19, 1:58 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 258 PM EDT WED MAY 19 2010 .SYNOPSIS... A WEAK EAST TO WEST ORIENTED FRONT ACROSS THE FORECAST AREA...WILL DROP SOUTH OF THE AREA LATE TONIGHT AND THURSDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH THURSDAY INTO FRIDAY. THE CENTER OF THE HIGH WILL SLIDE OFF THE MID-ATLANTIC COAST THIS WEEKEND BUT CONTINUE TO RIDGE BACK ACROSS THE AREA. A COLD FRONT WILL APPROACH LATE IN THE WEEKEND...AND DISSIPATE BEFORE REACHING THE AREA EARLY NEXT WEEK AS THE HIGH OFF THE MID-ATLANTIC STATES RE-ESTABLISHES ITSELF ACROSS THE AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...A STALLED FRONT HAS INTERACTED WITH A SEABREEZE BOUNDARY TO FIRE CLUSTERS OF SHOWERS AND STORMS OVER SOUTHEAST NC...IN A NARROW BAND FROM THE GREEN SWAMP TO HAMPSTEAD. COULD SEE STORMS FIRE AS FAR WEST AS THE INLAND PART OF HORRY COUNTY. DECENT STORM MOTION AND DRY MID-LEVEL AIR PUNCHING IN WILL CREATE A MODEST THREAT FOR ISOLATED DAMAGING WINDS...AND THERE MAY ALSO BE SOME CONCERNS WITH HEAVY RAIN IF THE BOUNDARY STAYS IN ONE PLACE LONG ENOUGH. ALREADY HAVE SEEN SOME RADAR-ESTIMATED AMOUNTS OVER AN INCH IN NE BRUNSWICK AND NORTHERN NEW HANOVER COUNTY...AND WILL NEED TO KEEP A CLOSE EYE ON THESE AREAS AS THE AFTERNOON PROGRESSES. WINDOW FOR CONVECTION IS A NARROW ONE AS THE MID-LEVEL DRY AIR CONTINUES TO COME IN FROM THE WEST. AND THE NORTHERN AND WESTERN COUNTIES WILL REMAIN PRECIP-FREE. TAPERED THE POPS DOWN RAPIDLY AROUND SUNSET...AND EXPECT A DRY NIGHT WITH A SLIGHTLY COOLER AND NOTICEABLY DRIER AIR MASS COMING IN. MIN TEMPS ARE BASICALLY A COMPROMISE BETWEEN THE COOLER GFS MOS AND THE WARMER NAM MOS...IN RECOGNITION OF THE FACT THAT BOUNDARY-LAYER WINDS WILL NOT COMPLETELY DECOUPLE. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...PROGRESSIVE S/W TROF AXIS ALOFT WILL MOVE TO AND OFF THE COAST THURSDAY MORNING...RESULTING IN NW FLOW ALOFT...IE. ABOVE 850MB...THAT WILL FINALLY PUSH THE SFC COLD FRONT SOUTH OF THE AREA. DRIER AIR WILL FINALLY WORK ITS WAY INTO THE AREA WITH SFC HIGH PRESSURE RIDGING IN FROM THE NORTH WITH LOW LEVEL FLOW BECOMING N THEN NE. SUBSIDENCE WILL BECOME ESTABLISHED ACROSS THE AREA THURSDAY PREVENTING VERTICAL DEVELOPMENT WITH ANY DIURNAL CU THAT FORMS. COULD SEE A BRIEF E TO SE RESULTANT WIND ALONG THE IMMEDIATE COAST IN THE LATE AFTERNOON/EARLY EVENING BEFORE RESUMING A NE OR ENE DIRECTION. MODELS CONTINUE THE PROGRESSIVE FLOW ALOFT WITH THE RIDGE AXIS ALOFT APPROACHING FROM THE WEST THU NIGHT AND MOVING ACROSS THE AREA FRIDAY. MODELS THIS SPRING SEEM TO PROGRESS THESE UPPER RIDGES TOO QUICKLY ACROSS AND EAST OF THE AREA. WITH THIS IN MIND...WILL HOLD ONTO THE RIDGE A BIT LONGER ACROSS THE AREA RESULTING IN A CONTINUED POP-LESS FORECAST THROUGH FRIDAY NIGHT. WILL LIKELY SEE MORE ENHANCED CU ALONG THE SEA BREEZE/RESULTANT WIND BOUNDARY FRIDAY AFTERNOON WITH AN EVEN AN ISOLATED SHRA/TSRA POSSIBLE. FOR NOW THOUGH...CONVECTIVE PARAMETERS NOT ENOUGH TO PLACE SLIGHT CHANCE POPS AT THIS TIME. GFS AND NAM MOS GUIDANCE SIMILAR WITH MAXES THU AND FRI AND WERE BOUGHT. THEIR MINS HOWEVER DIFFER WITH THE GFS COOLER. WILL GO IN THE MIDDLE OF THE ROAD SINCE MEAN FLOW AT THE LOWER LEVELS WILL BE ONSHORE...WITH THE AIR MASS BEING MODIFIED ACROSS SSTS AROUND 70 DEGREES BEFORE MOVING INLAND. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...ONLY MINOR CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON AS THE MAIN FEATURES REMAIN IN PLACE WITH THE LATEST MEDIUM RANGE MODELS. STILL EXPECT A SHARP RIDGE TO DEVELOP ACROSS THE MISSISSIPPI VALLEY WITH AN UPPER LEVEL LOW TO DIVE SOUTH ACROSS THE EAST COAST THROUGH TUESDAY. A REX BLOCK APPEARS TO BE DEVELOPING AT THE END OF THE PERIOD. FORCING FOR SHOWERS AND THUNDERSTORMS CONTINUES TO LOOK TEPID...WITH THE USUAL FEATURES...THE SEABREEZE AND PIEDMONT TROUGH FOR SATURDAY AND SUNDAY. MID LEVEL COOLING...ASSOCIATED WITH THE UPPER LEVEL LOW MAY ASSIST THE ELEMENTS MONDAY AND TUESDAY AS WELL AS ENHANCED LOW LEVEL CONVERGENCE WITH THE GRADIENT BETWEEN HIGH PRESSURE TO THE NORTH AND LOW PRESSURE TO THE SOUTH AT THE SURFACE. OVERALL...HAVE THE HIGHEST POPS FOR MONDAY TRENDING UP FROM SATURDAY THEN SCALING BACK A BIT TUESDAY AND WEDNESDAY AS DRIER AIR MOVES IN. THE LATEST MEX NUMBERS REMAIN STABLE HOVERING WITHIN A DEGREE OR TWO OF CLIMATOLOGY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...LOW CEILINGS ALONG AND NORTH OF THE FRONT LIFTING RAPIDLY TO VFR AROUND THE INITIAL TIME OF THE TAFS. OLD FRONTAL BOUNDARY AND LOW PRESSURE MOVING ALONG IT WILL BE THE FOCUS FOR CONVECTION TO FIRE THIS AFTERNOON. THE BEST CHANCE WILL BE ALONG THE SEABREEZE FRONT...WHERE LOW LEVEL CONVERGENCE WILL LIFT PARCELS TO THE LFC...ABOUT 2-3K FEET. MOST OF THE ACTIVITY WILL BE OVER BY 21-22Z...BUT DIRECT IMPACT ON ANY OF THE COASTAL TERMINALS IS A LOW PROBABILITY EVENT AND WILL BE COVERED WITH VCSH/CB TERMS. WINDS BECOMING WEST AT THE INLAND TERMINALS. SOUTHERLY SEABREEZE NOW NICELY ESTABLISHED IN THE MYRTLES...AND ILM SHOULD FOLLOW SUIT AS THE FRONT KICKS NORTH. VFR CONDITIONS EXPECTED THRU THE NIGHT BUT THERE WILL BE A BRIEF WINDOW FOR SCT LOW STRATUS OR MVFR FOG JUST PRIOR TO DAYBREAK. EXTENDED OUTLOOK...MEDIUM CONFIDENCE IN VISIBILITY RESTRICTIONS FROM GROUND FOG FRIDAY MORNING. IFR CONDITIONS MAY BE POSSIBLE WITH MAINLY AFTERNOON AND EVENING SHOWERS/T-STORMS FRIDAY THROUGH SUNDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...AS OF 3 PM WEDNESDAY...STATIONARY FRONT STILL BISECTING THE COASTAL WATERS IN THE VICINITY OF CAPE FEAR...WITH THE SSW WINDS REPORTED AT FRYING PAN BUOY FAIRLY REPRESENTATIVE OF LONG BAY...WHILE ONSLOW BAY REMAINS IN AN ENE FLOW PER OBS FROM 41035 AND 41038. WINDS ARE STILL FAIRLY LIGHT...AROUND 10 KT...BUT STILL EXPECT AN INCREASE AS THE SEABREEZE INFLUENCE IS FELT FARTHER OFFSHORE AND WINDS COME AROUND TO SOUTHERLY ACROSS ONSLOW BAY IN RESPONSE TO THE FRONT LIFTING NORTH. ALSO EXPECT A SLIGHT BUMP UP IN SEAS...BUT WITH 15-20 KT AND 3-4 FT AS THE APPARENT WORST-CASE SCENARIO NO HEADLINES ARE PLANNED. SHOWERS AND STORMS DEVELOPING OVER LAND WILL HAVE A QUICK ENOUGH ENE STORM MOTION TO GET OUT OVER AT LEAST THE NEARSHORE WATERS...AND COULD PRODUCE BRIEFLY HEAVY RAIN AND GUSTY WINDS. LOW PRESSURE WILL FINALLY RIDE EAST ALONG THE FRONT THIS EVENING AND PULL IT SOUTH OF THE WATERS OVERNIGHT...BRINGING WINDS AROUND TO THE NORTH. NOT ENOUGH OF A COLD SURGE OR A TIGHT ENOUGH GRADIENT BEHIND THE FRONT TO MERIT ANYTHING MUCH STRONGER THAN 10 KT. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...SFC COLD FRONT SHOULD BE SOUTH OF THE AREA WATERS BY THE START OF THE SHORT TERM WITH N TO NE FLOW 10-15 KT BECOMING ESTABLISHED ACROSS THE WATERS DURING THURSDAY. THIS IN RESPONSE TO HIGH PRESSURE RIDGING ACROSS FROM THE NORTH. THE SFC RIDGE AXIS WILL RE-ORIENT ITSELF ACROSS THE AREA WATERS THU NIGHT THROUGH FRIDAY DUE TO THE CENTER OF THE SFC HIGH MOVING OFFSHORE FROM THE MID-ATLANTIC STATES. THIS WILL PRODUCE A MORE EASTERLY COMPONENT IN THE WIND FIELD DURING THE AFOREMENTIONED TIME FRAME. THE AFTERNOON/EARLY EVENING SEA BREEZE/RESULTANT WIND BOUNDARY EACH DAY WILL TEMPORARILY VEER WINDS TO THE SE NEARSHORE. OVERALL SPEEDS WILL BASICALLY CONTINUE IN THE 10 TO OCCASIONALLY 15 KT DUE TO A SOMEWHAT RELAXED SFC PG. SEAS WILL RUN 2 TO 3 FT THRU THE PERIOD...WITH A FEW 4 FOOTERS POSSIBLE ESPECIALLY ACROSS FRYING PAN SHOALS. THE BORDERLINE SE SWELL WILL BECOME BETTER PRONOUNCED THU NIGHT THROUGH FRIDAY AS 9-10 SECOND PERIOD SEAS PROGRESS ACROSS THE AREA...VIA WAVEWATCH3. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...WEAK NE FLOW INITIALLY ACROSS THE WATERS WILL VEER TO SE BY SUNDAY FOLLOWED BY A STRONGER E TO NE FLOW MONDAY AS THE GRADIENT INTENSIFIES. EXPECT THE HIGHEST WINDS MONDAY POSSIBLY AS STRONG AS 20 KNOTS DEPENDING ON THE EVENTUAL STRENGTH OF SURFACE FEATURES. SEAS FOLLOW THE SAME TREND 2-3 FEET INITIALLY INCREASING TO 3-5 FEET BY THE END OF THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...DCH NEAR TERM...RAS SHORT TERM...DCH LONG TERM...SHK AVIATION...RAS/DL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 320 AM EDT WED MAY 19 2010 AMZ250-252-254-NCZ096-097-099>101-SCZ034-200730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-BLADEN-PENDER- COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY- 320 AM EDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG TO LOCALLY SEVERE. DAMAGING WIND GUSTS TO 60 MPH ARE THE PRIMARY THREAT...ALTHOUGH HAIL MAY BE POSSIBLE AS WELL. THE PERIOD OF CONCERN FOR THE STRONGEST ACTIVITY IS FROM AROUND NOON UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ256-NCZ087-SCZ017-023-024-032-033-039-046-200730- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-GEORGETOWN- 320 AM EDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT WED MAY 19 2010
NCZ097-101-191915-
PENDER-NEW HANOVER-
230 PM EDT WED MAY 19 2010
...SHOWERS WILL PRODUCE HEAVY RAINS IN NORTHERN NEW HANOVER COUNTY...
AT 226 PM EDT...A CLUSTER OF SHOWERS WAS CROSSING THE CAPE FEAR
RIVER BETWEEN DOWNTOWN WILMINGTON AND CASTLE HAYNE...AND WAS MOVING
NORTHEAST AT 20 MPH. THE HEAVIEST RAIN WILL FALL ACROSS THE NORTH
SIDE OF WILMINGTON...INTO MURRAYVILLE...SCOTTS HILL AND HAMPSTEAD.
THESE SHOWERS WILL PRODUCE HEAVY RAINFALL OF UP TO 1 INCH IN LESS
THAN AN HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS WHERE
HEAVY RAIN HAS ALREADY OCCURRED WITHIN THE LAST COUPLE
HOURS...MAINLY FROM MURRAYVILLE TO SCOTTS HILL.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3433 7766 3430 7772 3426 7774 3424 7777
3420 7796 3420 7797 3424 7797 3427 7800
3428 7799 3429 7801 3442 7771 3435 7765
RASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EDT WED MAY 19 2010
NCZ100-101-192000-
NEW HANOVER-BRUNSWICK-
321 PM EDT WED MAY 19 2010
...THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL IN NORTHEAST
BRUNSWICK COUNTY AND WILMINGTON...
AT 318 PM EDT...A CLUSTER OF THUNDERSTORMS EXTENDED FROM TOWN CREEK
TO LELAND...AND WAS MOVING EAST AT 25 MPH. THE STRONGEST PART OF THE
STORM WAS NEAR TOWN CREEK...AND IS CAPABLE OF PRODUCING SMALL HAIL.
THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO 1 INCH IN
LESS THAN AN HOUR ACROSS LELAND...BELVILLE...AND PARTS OF WILMINGTON
NORTH OF SHIPYARD BOULEVARD. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN EARLIER THIS
AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3419 7780 3418 7782 3416 7782 3416 7784
3417 7783 3418 7784 3416 7786 3415 7796
3418 7796 3415 7796 3413 7813 3422 7817
3438 7783 3424 7776
RASThe Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224594.